Alert archive / Michigan / Beach Hazards Statements in 2018
Beach Hazards Statement 16, NWS Marquette, MI
NWS Marquette, MI issued this beach hazards statement at Aug 28, 2018, 3:59 AM EDT for Alger County, Marquette County, Schoolcraft County, Michigan. It was in force for 18 hr.
The area
The counties it named.
The facts
- Issued
- Aug 28, 2018, 3:59 AM EDT (07:59 UTC)
- Expired
- Aug 28, 2018, 10:00 PM EDT
- In force
- 18 hr
- Issued by
- NWS Marquette, MI
Counties Alger County, MI, Marquette County, MI, Schoolcraft County, MI
The radar
The Marquette radar (KMQT), 62 km from the middle of the area, began a volume at 08:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 8.0 hours before the alert went out and 236 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1227 J/kg
- Mixed-layer CIN
- -75 J/kg
- Mixed-layer LCL
- 1085 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 198 m²/s²
- 0-3 km storm-relative helicity
- 370 m²/s²
- Significant tornado parameter
- 1.1
- Supercell composite
- 13.5
The text
As transmitted.
881 WHUS43 KMQT 280759 CFWMQT Coastal Hazard Message National Weather Service Marquette MI 359 AM EDT Tue Aug 28 2018 MIZ014-290200- /O.NEW.KMQT.BH.S.0016.180828T0759Z-180829T0200Z/ Southern Schoolcraft- 359 AM EDT Tue Aug 28 2018 ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING... The National Weather Service in Marquette has issued a Beach Hazards Statement for dangerous swimming conditions...which is in effect through this evening. * High wave action and dangerous swimming conditions are expected along the shorelines of Upper Michigan. * Strong rip currents: Expected. * Strong outlet currents: Expected. Locations/Impacts For Southern Schoolcraft County: Current related fatalities and rescues in the past have occurred during wave conditions similar to today near Lakeview Park and near Seul Choix Point. PRECAUTIONARY/PREPAREDNESS ACTIONS... Dangerous pounding waves and life-threatening currents are expected at the beaches. People visiting the beaches should stay out of the water. Pay attention to beach flags and signs posted at beach access points and lifeguard stations. Dangerous currents can sweep you out away from shore. They occur most often at breaks or low spots in sandbars...near shoreline structures...and near river mouths or other water outlets. && $$ MIZ005-006-290000- /O.NEW.KMQT.BH.S.0016.180828T1200Z-180829T0000Z/ Marquette-Alger- 359 AM EDT Tue Aug 28 2018 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH THIS EVENING... The National Weather Service in Marquette has issued a Beach Hazards Statement for dangerous swimming conditions...which is in effect from 8 AM EDT this morning through this evening. * High wave action and dangerous swimming conditions are expected along the shorelines of Upper Michigan. * Strong rip currents: Expected. * Strong outlet currents: Expected. Locations/Impacts For Alger County: Current related fatalities and rescues in the past have occurred during wave conditions similar to today near the Au Train River mouth at Au Train...the exposed regions of Grand Marais Harbor...and Pictured Rocks National Lakeshore. For Marquette County: Current related fatalities and rescues in the past have occurred during wave conditions similar to today in Middle Bay north of Presque Isle and at Little Presque Isle. PRECAUTIONARY/PREPAREDNESS ACTIONS... Dangerous pounding waves and life-threatening currents are expected at the beaches. People visiting the beaches should stay out of the water. Pay attention to beach flags and signs posted at beach access points and lifeguard stations. Dangerous currents can sweep you out away from shore. They occur most often at breaks or low spots in sandbars...near shoreline structures...and near river mouths or other water outlets. && $$ 07
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before this beach hazards statement went out at Aug 28, 3:20 AM EDT, 39 minutes earlier.
Area forecast discussion, Aug 28, 3:20 AM EDT, 39 minutes before
Area Forecast Discussion National Weather Service Marquette MI 320 AM EDT Tue Aug 28 2018 .SHORT TERM...(Today and tonight) Issued at 308 AM EDT TUE AUG 28 2018 Upper air pattern consists of a 500 mb trough in the Rockies and a shortwave in the northern plains and one over the upper Great Lakes this morning. The trough in the Rockies heads east into the upper Great Lakes tonight. After a brief break this morning, the shortwave moving through late this afternoon and tonight will bring another round of pcpn with the highest pops across the southern and eastern cwa and could see up to another inch across the far south this afternoon and tonight. Did not make too many changes to the going forecast. Will have beach hazard statements out for Alger, Marquette and Southern Schoolcraft Counties for today. .LONG TERM...(Wednesday through Monday) Issued at 317 AM EDT TUE AUG 28 2018 A few lingering showers and perhaps a thunderstorm will likely still be ongoing over the far eastern UP in the morning Wednesday, but should come to an end before noon as the mid-level trough finally pushes out of the region. Temperatures will be quite cool with highs only in the upper 50s north to mid 60s south, but some sunshine should begin to filter in from west to east in the afternoon and early evening. Overnight, clear skies and light winds will allow for efficient radiational cooling, with lows possibly touching the upper 30s in portions of the interior west if some of the cooler guidance has the right idea. High pressure will keep conditions calm on Thursday, but that will be relatively short lived with a trough bringing additional chances for showers and storms Friday, perhaps lingering into Saturday morning east. Temperatures will modulate back to near and slightly above seasonal norms by Saturday. Calm and dry again the rest of the weekend and much of Monday before additional precip chances move in once again for Tuesday and Wednesday of next week. && .AVIATION...(For the 06Z TAFS through 06Z Tuesday night) Issued at 125 AM EDT TUE AUG 28 2018 The complex of showers and thunderstorms has exited all three TAF sites tonight. Remaining low level moisture will keep ceilings in the LIFR/VLIFR range overnight as winds shift to the northeast. There may still be a couple of hours of LLWS at KSAW through 08Z. Fog development is not out of the question, but low stratus is the more likely scenario. During the day, a few instability showers may pop up with daytime heating, and slightly better chances for vcsh are expected at KSAW in the afternoon. Otherwise expect a very slow improvement in ceiling heights through the day. && .MARINE...(For the 4 AM Lake Superior forecast issuance) Issued at 308 AM EDT TUE AUG 28 2018 Winds will gust up to 20 knots tonight into early Wednesday behind a cold front and weak low pressure system. Light winds are then expected until Friday and Saturday when gusts to 25 knots are possible. && .MQT WATCHES/WARNINGS/ADVISORIES... Upper Michigan... None. Lake Superior... None. Lake Michigan... None. && SHORT TERM...07 LONG TERM...KCW AVIATION...KCW/07 MARINE...07
Hazardous weather outlook, Aug 28, 1:40 AM EDT, 2 hours 19 minutes before
Hazardous Weather Outlook...Updated National Weather Service Marquette MI 140 AM EDT Tue Aug 28 2018 MIZ001>007-009>014-084-085-282000- Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce- Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft- Southern Houghton-Northern Schoolcraft- 140 AM EDT Tue Aug 28 2018 /1240 AM CDT Tue Aug 28 2018/ This Hazardous Weather Outlook is for portions of western Upper Michigan and central Upper Michigan. .DAY ONE...Rest of Tonight Lingering thunderstorms over portions of central Upper Michigan will diminish or end. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Thunderstorms are possible Tuesday through Tuesday night, mainly in the evening and early overnight south central and east. A high swim risk is expected on Tuesday for the Lake Michigan beaches of Schoolcraft County. Thunderstorms return to the forecast Friday afternoon into Saturday. .SPOTTER INFORMATION STATEMENT... The need for weather spotter reports is not anticipated at this time. LSZ162-240>251-263>267-282000- Lake Superior west of a line from Saxon Harbor WI to Grand Portage MN beyond 5NM-Saxon Harbor WI to Black River MI- Black River to Ontonagon MI- Ontonagon to Upper Entrance of Portage Canal MI- Upper Entrance of Portage Canal to Eagle River MI- Eagle River to Manitou Island MI- Manitou Island to Point Isabelle MI- Point Isabelle to Lower Entrance of Portage Canal MI- Lower Entrance of Portage Canal To Huron Islands MI Including Keweenaw and Huron Bays-Huron Islands to Marquette MI- Marquette to Munising MI-Munising to Grand Marais MI- Grand Marais to Whitefish Point MI- Lake Superior from Saxon Harbor WI to Upper Entrance to Portage Canal MI 5NM off shore to the US/Canadian border including Isle Royale National Park- Lake Superior from Upper Entrance to Portage Canal to Manitou Island MI 5NM off shore to the US/Canadian Border- Lake Superior West of Line from Manitou Island to Marquette MI Beyond 5NM from shore- Lake Superior East of a line from Manitou Island to Marquette MI and West of a line from Grand Marais MI to the US/Canadian Border Beyond 5NM from shore- Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off shore to the US/Canadian border- 140 AM EDT Tue Aug 28 2018 /1240 AM CDT Tue Aug 28 2018/ This Hazardous Weather Outlook is for portions of Eastern Lake Superior...Central Lake Superior and Western Lake Superior. .DAY ONE...Tonight Lingering thunderstorms over eastern Lake Superior will diminish or end. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Thunderstorms are possible into Tuesday night. Thunderstorms return to the forecast Friday afternoon into Saturday. .SPOTTER INFORMATION STATEMENT... The need for weather spotter reports is not anticipated at this time. LMZ221-248-250-282000- Green Bay North of line from Cedar River MI to Rock Island Passage-Seul Choix Point to Point Detour MI- 5NM East of a line from Fairport MI to Rock Island Passage- 140 AM EDT Tue Aug 28 2018 This Hazardous Weather Outlook is for portions of Northern Lake Michigan. .DAY ONE...Tonight Lingering thunderstorms will diminish or end. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Thunderstorms are possible through Tuesday night. Thunderstorms return to the forecast Saturday. .SPOTTER INFORMATION STATEMENT... The need for weather spotter reports is not anticipated at this time. Titus/Rolfson
In the hours before
Special weather statement, Aug 28, 1:24 AM EDT, 2 hours 35 minutes before
Special Weather Statement
National Weather Service Marquette MI
124 AM EDT TUE AUG 28 2018
MIZ007-280600-
Luce MI-
124 AM EDT TUE AUG 28 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LUCE COUNTY UNTIL 200 AM
EDT...
At 124 AM EDT, Doppler radar was tracking a strong thunderstorm over
Muskallonge State Park, or 14 miles east of Grand Marais, moving east
at 45 mph.
Winds up to 40 mph and torrential rainfall will be possible with
this storm.
Locations impacted include...
Muskallonge State Park, Betsy Lake, Deer Park and Crisp Point.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
&&
LAT...LON 4676 8522 4676 8524 4661 8524 4656 8576
4674 8581 4675 8573 4675 8553 4682 8526
4682 8521
TIME...MOT...LOC 0524Z 258DEG 40KT 4667 8568
RolfsonLocal storm report, Aug 28, 1:26 AM EDT, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
126 AM EDT TUE AUG 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1058 PM TSTM WND GST SAWYER AIRPORT 46.35N 87.40W
08/27/2018 M46 MPH MARQUETTE MI AWOS
AWOS STATION SAW, SAWYER AIRPORT.
&&
KCWLocal storm report, Aug 28, 1:28 AM EDT, 2 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
128 AM EDT TUE AUG 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1242 AM TSTM WND GST PORT INLAND 45.97N 85.87W
08/28/2018 M31 MPH SCHOOLCRAFT MI MESONET
BUOY STATION PNLM4, PORT INLAND.
&&
KCWLocal storm report, Aug 28, 1:36 AM EDT, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
136 AM EDT TUE AUG 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1242 AM TSTM WND GST PORT INLAND 45.97N 85.87W
08/28/2018 M52 MPH SCHOOLCRAFT MI MESONET
CORRECTS PREVIOUS TSTM WND GST REPORT FROM
PORT INLAND. BUOY STATION PNLM4, PORT
INLAND.
&&
KCWLocal storm report, Aug 28, 2:29 AM EDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
229 AM EDT TUE AUG 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 AM HEAVY RAIN NWS MARQUETTE 46.53N 87.55W
08/28/2018 M1.51 INCH MARQUETTE MI OFFICIAL NWS OBS
THE DURATION OF THE HEAVY RAIN EVENT WAS 6
HOURS.
&&
KCWLocal storm report, Aug 28, 2:30 AM EDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
230 AM EDT TUE AUG 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0147 AM HEAVY RAIN COOKS 45.91N 86.48W
08/28/2018 M1.72 INCH SCHOOLCRAFT MI MESONET
MESONET STATION MC007, COOKS.
0147 AM HEAVY RAIN AU TRAIN 46.43N 86.84W
08/28/2018 M1.17 INCH ALGER MI MESONET
MESONET STATION MC002, AU TRAIN.
0151 AM HEAVY RAIN 2 WNW KIVA 46.27N 87.12W
08/28/2018 M1.12 INCH MARQUETTE MI MESONET
MESONET STATION MC037, 2 WNW KIVA.
0147 AM HEAVY RAIN 4 W SENEY 46.35N 86.04W
08/28/2018 M1.07 INCH SCHOOLCRAFT MI MESONET
MESONET STATION MC006, 4 W SENEY.
&&The office that day
Everything else NWS Marquette, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 27, 8:16 PM EDT | Special Marine Warning | MQT | 89 min | |
| Aug 27, 8:44 PM EDT | Severe Thunderstorm Warning | MQT | Baraga, Marquette | 31 min |
| Aug 27, 8:54 PM EDT | Severe Thunderstorm Warning | MQT | Keweenaw | 51 min |
| Aug 27, 9:07 PM EDT | Special Marine Warning | MQT | 83 min | |
| Aug 27, 9:14 PM EDT | Special Weather Statement | MQT | Gogebic | 61 min |
| Aug 27, 9:39 PM EDT | Special Marine Warning | MQT | 81 min | |
| Aug 27, 10:10 PM EDT | Special Marine Warning | MQT | 95 min | |
| Aug 27, 10:35 PM EDT | Special Weather Statement | MQT | Baraga, Marquette | 40 min |
| Aug 27, 11:17 PM EDT | Special Weather Statement | MQT | Alger, Schoolcraft | 43 min |
| Aug 27, 11:36 PM EDT | Special Marine Warning | MQT | 54 min | |
| Aug 27, 11:45 PM EDT | Special Marine Warning | MQT | 60 min | |
| Aug 27, 11:58 PM EDT | Special Weather Statement | MQT | Schoolcraft | 47 min |
| Aug 28, 12:28 AM EDT | Special Marine Warning | MQT | 32 min | |
| Aug 28, 12:32 AM EDT | Special Weather Statement | MQT | Luce | 43 min |
| Aug 28, 1:24 AM EDT | Special Weather Statement | MQT | Luce | 36 min |
| Aug 28, 4:46 PM EDT | Small Craft Advisory | MQT | 30 hr |
Nearby
Beach Hazards Statements in Michigan, 2018Every beach hazards statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.